Colorado, 2003

Hail in Colorado, June 23, 2003

June 23, 2003 · NWS BOU · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 23, 1:20 PM MST, 7 hours 45 minutes earlier.

Area forecast discussion, Jun 23, 1:20 PM MST, 7 hours 45 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
220 PM MDT MON JUN 23 2003

SHORT TERM DISCUSSION...VSBL STLT LOOP IS SHWNG SUM CONVECTIVE
DVLPMNT IN MTNS AND THIS SHUD CONT THRU LATE AFTN INTO ERLY EVE
HRS.  WILL LEAVE THRT OF ISOLD TSTMS OVR NRN PTN OF MTNS AND
ALL OF PLAINS XCPT PALMER DVD.  MESOETA CAPES WERE ONLY ABT
340J/KG WHILE NGM CAPES WERE NR ZERO.  TUE IS ANOTHER STORY
AS MESOETA SPRDS CDFNT INTO NERN PLAINS AND THEN MOVES IT
BACK NWD WITH ANOTHR SURGE ON TUE EVE.  THIS CUD WELL ACCOUNT
FOR LRG DIFF IN MOS TEMP GDNC FM MDL TO MDL FOR HI TEMP TUE.
CAPES ARE NR ZERO ON BOTH MESOETA AND NGM LATE TUE AFTN...BUT
WILL KEEP THRT OF ISOLD TSTMS OVR MTNS...ERN FTHLLS AND NR
NRN PTN FTHLLS ON TUE AFTN.  SOUNDINGS ARE INVRTD V WITH POT
FOR STG GSTY WNDS.  TEMPS MAKE ONLY SML ADJSTMNTS TO OVRNGT
MIN TEMP MOS GDNC AND FVR THE COOLER MESOETA AND AVN MOS TEMPS
ON TUE.                                      GARD...WFO BOULDER

LONG TERM DISCUSSION:  TUESDAY NIGHT...A MDT TO STG SWLY FLOW WILL
BE OVER CO AHEAD OF THE NEXT PACIFIC TROF...LOCATED OVER NRN UT AT
00Z WEDNESDAY.  MDLS DO BRING A STRONG COLD FRONT INTO THE CWA
TUESDAY EVENING AS WELL.  THIS MAY ACT AS THE PRIMARY FOCUSING
MECHANISM FOR DEEP CONVECTION WITH UPSLOPE DVLPG ALG THE HIGHER
TERRAIN IN THE WAKE OF THIS FRONT.  BEST INSTBY WILL OCCUR TUESDAY
EVENING WITH THE BEST SHEAR FOR POTENTIAL SVR THUNDERSTORMS AS
WELL.  OVERNIGHT THE UPPER TROF MOVES EAST WITH QG ASCENT GRADUALLY
INCREASING OVER THE MTNS AND FOOTHILLS.  ALTHO CONVECTION SHUD
DECREASE IT MAY NOT DIMINISH ALTOGETHER TUESDAY NIGHT.  ON
WEDNESDAY...BEST QG ASCENT ASSOCIATED WITH THE UPPER TROF WILL BE
OVER CO IN THE 12-18Z TIME FRAME.  INTERACTIVE SOUNDINGS SHOW A VERY
STABLE AMS IN PLACE OVR COLORADO DURING THE AFTN.  FOR THIS REASON
WL CONFINE MENTION OF ISOLD TS TO THE HIGHER TERRAIN.  SFC HIGH
CONTINUES TO SURGE INTO THE NERN PLAINS WEDNESDAY AFTN WHICH SHOULD
CONTINUE TO STABILIZE THE NERN PLAINS.   WEDNESDAY NIGHT...SOUNDINGS
DROP WET BULB ZERO HEIGHTS TO NEAR 9000 FT SO COULD SEE A DUSTING OF
SNOW IN SOME OF THE HIGHER FOOTHILLS AREAS AOA 8000 FEET. I WILL GO
AHEAD AND ADD SNOW TO THE MTNS AND FOOTHILLS FOR LATE WEDNESDAY
NIGHT AND THURSDAY MORNING. THURSDAY IS NOT MUCH DIFFERENT AS COLD
AND STABLE AMS RMNS OVR CO...BOTH DAYS SHOULD STAY LOCKED IN THE
60S.  POTENTIAL FOR SHOWERS SHOULD DCRS OVR THE PLAINS WITH BEST CHC
FOR PCPN IN AND NEAR THE FOOTHILLS WITH ANY UPSLOPE.  INTERACTIVE
SOUNDINGS SHOW VERY MINIMAL CAPE ON THURSDAY AS WELL.  WILL CONTINUE
WITH THE TREND OF DRIER AND WARMER THRU THE RMNDR OF THE EXTENDED.
UPPER RIDGE WILL DEVELOP IN THE WEST WITH A DRY FLOW ALF OVR CO.
COOPER

.DEN...NONE.
Hazardous weather outlook, Jun 23, 7:29 PM MST, 1 hour 36 minutes before
COZ030>051-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
829 PM MDT MON JUN 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE AIRMASS HAS BECOME EXTREMELY UNSTABLE OVER THE NORTHEAST PLAINS
OF COLORADO THIS EVENING AS LOW LEVEL MOISTURE HAS INCREASED
SUBSTANTIALLY.  A STATIONARY FRONT ALONG THE I-76 CORRIDOR NORTHEAST
OF DENVER SHOULD ACT AS A FOCUS FOR THUNDERSTORM DEVELOPMENT...
AS WELL AS SEVERAL OUTFLOW BOUNDARIES FROM THUNDERSTORMS IN
KANSAS...NEBRASKA...AND SOUTHERN WYOMING.  WIND SHEAR IS
SIGNIFICANT...SO IF ANY THUNDERSTORMS DEVELOP THEY WILL RAPIDLY
BECOME SEVERE.  LARGE HAIL...TORNADOES...TORRENTIAL RAIN...AND
DAMAGING WINDS WILL BE POSSIBLE.

A TORNADO WATCH HAS BEEN ISSUED FOR THE NORTHEAST PLAINS OF COLORADO
UNTIL MIDNIGHT.  THE AREA AFFECTED BY THE WATCH IS FOR AREAS EAST OF
A LINE FROM BRIGGSDALE TO WIGGINS AND DEER TRAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL OCCUR ACROSS NORTHEAST AND NORTH CENTRAL COLORADO ON TUESDAY.
A COUPLE STORMS MAY BECOME SEVERE WITH LOW LEVEL MOISTURE REMAINING
OVER THE PLAINS.  A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS CAN
BE EXPECTED ACROSS MUCH OF THE AREA ON WEDNESDAY AND THURSDAY.

A PACIFIC STORM SYSTEM WILL MOVE ACROSS THE STATE LATE TUESDAY NIGHT
THROUGH THURSDAY.  UPSLOPE CONDITIONS ARE EXPECTED TO DEVELOP IN THE
WAKE OF THE COLD FRONT ON WEDNESDAY.  MUCH COOLER
TEMPERATURES...UPSLOPE AND MORE MOISTURE WILL ADD UP TO A BETTER
CHANCE OF SHOWERS AND THUNDERSTORMS FOR BOTH DAYS.  DRIER AND WARMER
CONDITIONS RETURN TO THE OUTLOOK AREA FRIDAY AND CONTINUE THROUGH
SUNDAY AS A RIDGE OF HIGH PRESSURE BUILDS OVER THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE ACTIVATED OVER THE NORTHEASTERN PLAINS.

BARJENBRUCH

In the hours before

Local storm report, Jun 23, 7:05 PM MST, 2 hours before
LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
805 PM MDT MON JUN 23 2003

...PRELIMINARY STORM REPORT FOR JUNE 22 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0824 PM    3 W ERIE                  CO   0.75 INCH HAIL
06/22/03   BOULDER

0829 PM    ERIE                      CO   0.75 INCH HAIL
06/22/03   WELD

0853 PM    FORT LUPTON               CO   2.00 INCH HAIL
06/22/03   WELD

0905 PM    4 NW HUDSON               CO   0.75 INCH HAIL
06/22/03   WELD

CLB
Local storm report, Jun 23, 8:00 PM MST, 1 hour 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
900 PM MDT MON JUN 23 2003

...PRELIMINARY STORM REPORT FOR JUNE 22 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0824 PM    3 W ERIE                  CO   0.75 INCH HAIL
06/22/03   BOULDER

0829 PM    ERIE                      CO   0.75 INCH HAIL
06/22/03   WELD

0853 PM    FORT LUPTON               CO   2.00 INCH HAIL
06/22/03   WELD

0805 PM    4 NW HUDSON               CO   0.75 INCH HAIL
06/22/03   WELD

RAY

The radar

The Cheyenne radar (KCYS), 53 km away, was scanning. The volume nearest the first event began at 04:06 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Larimer

When
June 23, 9:05 PM MST
Where
Larimer County, Wellington
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.700, -105.000

Hail, Larimer

When
June 23, 9:11 PM MST
Where
Larimer County, Wellington
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.700, -105.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368192, 5368193.